Ohio, 2022Flash Flood and Flooding in Ohio, February 17 to 18, 2022
February 17 to 18, 2022 · NWS CLE · 6 events in 5 counties and zones
A southeastward-moving surface cold front across southern Lower MI and northern IN approached northwest OH during the early morning of the 17th. The surface pressure gradient tightened in northwest OH as the cold frontal surface trough interacted with a surface ridge axis that remained anchored near the coast of the Carolinas and Georgia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southeastward-moving surface cold front across southern Lower MI and northern IN approached northwest OH during the early morning of the 17th. The surface pressure gradient tightened in northwest OH as the cold frontal surface trough interacted with a surface ridge axis that remained anchored near the coast of the Carolinas and Georgia. This tightening surface pressure gradient and apparently relatively-deep mechanical mixing of the boundary layer tapping into stronger flow aloft allowed surface wind to gust up to 58 mph in Huron, OH. An area of rain moved east-northeast across northern OH ahead of the cold front during the morning hours. The region was primed for a flooding event due to a widespread snowpack ranging from 0.5 to 1.0 water equivalent across the area, with 2.0 to 3.0 water equivalent in the snowpack across the snowbelt counties of northeast OH. Warm temperatures in the 50s were effective at melting most of the snowpack before and during the rain event on February 17th, with precipitation amounts of 0.50 to 2.00 across the area, the heaviest of which fell across Stark County where the worst flooding occurred. Many area rivers experienced minor to moderate flooding which was aggravated at times by ice jams.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 17, 12:58 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Feb 17, 12:58 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1258 AM EST Thu Feb 17 2022
.SYNOPSIS...
A strong low pressure system will move northeast into the Ohio
Valley along a nearly stalled cold front tonight into Thursday. The
cold front will slowly move southeast across the area on
Thursday followed by lingering troughing on Thursday night into
Friday. High pressure will briefly settle across the region on
Friday, followed by another strong low pressure system and cold
front on Saturday. High pressure will return across the region by
the end of the weekend.
&&
.NEAR TERM /THROUGH TODAY/...
Latest radar shows rain moving northeast through northeast Ohio
and northwest Pennsylvania. Another area moved through Lucas
County in northwest Ohio. Made some adjustments to account for
this rain activity. Radar is showing the rain moving east toward
the area ahead of the cold front and will continue to monitor
the timing. Only minor adjustments to temperatures to reflect
the current trends.
Previous Discussion...
An active 36 hours is in store across the region with hazards
ranging from gusty winds, significant river flooding, the
potential for ice jams, and slippery road conditions from heavy
mixed- precipitation including snow, sleet, and ice. A flood
watch remains in effect for the entire region for the
significant river flooding threat, in addition to an extension
of the wind advisory this evening and tonight. A winter weather
advisory is now in effect for portions of NW OH and northern OH
for a period of moderate to heavy mixed- precipitation late
Thursday afternoon and evening.
For the rest of today, we'll continue to see an increase of clouds
across the region as southerly wind gusts remain elevated in the 40
to 50 mph range. We may see a resurgence of some of these elevated
winds later this evening and overnight as the surface low and
associated cold front approach central MI, increasing the pressure
gradient across the region and resulting in a 55 to 60 knot 925 mb
jet. The aforementioned cold front will slowly sag southeast across
MI, reaching NW OH by mid-Thursday morning, and continuing to move
southeast throughout the day. The cold front may briefly stall
across the far southeast portion of our area from Mount Vernon to
Youngstown late in the day as a stronger low pressure system moves
northeast along the front, reaching the Ohio Valley by Thursday
evening.
Precipitation will begin as rain for the entire area Thursday
morning and even into the early afternoon. A changeover to freezing
rain and sleet for NW OH and northern OH is not anticipated until
the arrival of the stronger low pressure system Thursday afternoon
and evening as a strong, southwesterly 700 mb jet arrives and
overruns the cooler air below and near the surface. This could
result in an enhanced period of freezing rain and sleet in the
advisory area, with a half inch to an inch of sleet and up to a
tenth of an inch of ice possible late Thursday afternoon and
evening. Additional snow accumulations of generally 1 to 3 inches is
possible behind the sleet and ice activity. The higher end of the
snow amounts will most likely be found across far NW OH near the
Toledo area. An extension of the winter weather advisory is possible
across NW PA if current mixed-precipitation trends continue. We will
need to monitor the flash-freeze threat late Thursday night into
Friday morning as low temperatures will plummet into the low teens
to perhaps single digits behind the strong cold front.
Total precipitation amounts continue to be in the 1.5 to 2.0 inch
range which, combined with continued snowmelt tonight into Thursday,
will cause significant issues, especially across our area rivers and
streams. Recent snow-water equivalent measurements suggest a water-
logged snowpack holding as much as 1 to 2 inches of liquid. Several
of our area rivers are forecast to go into moderate and major flood
levels for which warnings have been issued in the highest-confidence
river forecast points. Stay tuned for more river warnings as the
event unfolds. In addition, ice jams along ice-covered rivers also
remain possible, given the extended period of warmer air and
rainfall.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
The surface cold front will be well east of the region by Friday
morning, with the upper level trough lingering through Friday
afternoon. Low level winds look to align and become westerly by
Friday afternoon. Additionally, 850 mb temperatures will be cooler
as upper level CAA takes hold behind the passing of the trough. This
could allow for some lake effect to take place on Friday morning,
however with dry air quickly moving into place, accumulations should
be minimal and short lived. We will remain dry for the rest of the
afternoon and evening on Friday ahead of the next system. A low
pressure system and its associated 500 mb vorticity maximum will
move across the northern Midwest before entering our region by
overnight Friday into Saturday morning. The moisture associated with
this fast moving Alberta Clipper will bring light snow to the area
during the early hours on Saturday morning. Snow will eventually
transition into lake effect/lake enhanced across our snow belt
counties. The clipper quickly moves eastward and will be out of the
region by Saturday evening. High pressure begins to take hold and
upper level flow returns to a zonal pattern by Saturday night.
The passing cold front from Thursday evening will allow for
temperatures on Friday morning to be cooler and in the upper teens
to low 20s. By Friday afternoon, temperatures will rise into the mid-
to-upper 20s and remain there through Saturday evening. Temperatures
overnight Saturday into Sunday morning will be in the low 20s across
the CWA.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure will move into place on Sunday, but won't stay for
long. Surface high pressure will shift east of the region by Sunday
evening. As the upper level flow remains zonal, we should remain dry
on Monday ahead of our next system. Tuesday brings a change in
conditions. A low pressure system and its associated shortwave will
move northeastward into the region Tuesday. Plenty of moisture
will be in place and southerly flow will bring in warm moist air
from the Gulf of Mexico making this a mostly rain event across
the region. The surface low will leave the region by Wednesday
afternoon with high pressure settling in its wake.
Temperatures in the long term period will remain above average and
mild for this time of year. Highs will be in the upper 40s to mid
50s across the CWA through Tuesday. Temperatures will be cooler on
Wednesday but still above average for this time of year.
&&
.AVIATION /06Z Thursday THROUGH Monday/...
A major change in the weather is expected over the next 24 hours
as a cold front approaches from the west and a low pressure
system moves northeast along the cold front. Ceilings and
visibilities will be deteriorating as the rain moves into the
area during the overnight hours. Expecting rain to be moderate
in intensity at times during this period. Then, a transition
over to a mixed bag of rain/sleet/freezing rain is expected as
the cold front moves into the area. IFR and at times possibly
LIFR conditions are expected across the area. Improving
conditions are expected to move into the western portions of the
area by the end of this forecast period. Winds could gust to 30
knots at times but not expecting any winds higher than the 30
knots across the area. Some diminishing of the winds will take
place along the cold front and then as the front moves away from
the area late in the forecast period.
Outlook...Periods of snow with non-VFR possible Friday through
Saturday, especially in northeast OH and northwest PA. Scattered
rain showers with non-VFR possible on Monday.
&&
.MARINE...
Winds will diminish and become southerly at 20 to 25 knots overnight
Wednesday. A cold front will cross Lake Erie Thursday morning and
bring plenty of precipitation along with it. Winds will shift with
the passing front and become northeasterly at 10-15 knots Thursday
morning, and northerly by Thursday afternoon remaining between 10-15
knots. Winds will briefly increase across the lake between 20 and 25
knots by overnight Thursday through Friday morning. Winds decrease
to 10-15 knots by Friday morning, remaining northeasterly. Another
cold front will sweep across the Great Lakes region on Saturday
causing winds to increase to 25-30 knots and shift to come from the
southwest. By Saturday afternoon winds diminish to 10-15 knots over
the lake. Winds are expected to increase again on Sunday with high
pressure in place southeast of the Great Lakes, winds will be
southerly ranging between 20 and 25 knots.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through late tonight for OHZ003-006>014-017>023-
027>033-036>038-047-089.
Winter Weather Advisory from 4 PM this afternoon to 7 AM EST
Friday for OHZ010>014-020-021-089.
Winter Weather Advisory from 1 PM this afternoon to 1 AM EST
Friday for OHZ003-006>009-017>019-027-028.
Winter Weather Advisory from 4 PM this afternoon to 1 AM EST
Friday for OHZ029>031.
PA...Flood Watch through late tonight for PAZ001>003.
MARINE...None.
&&
SYNOPSIS...Kahn
NEAR TERM...Kahn/Lombardy
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Jaszka
MARINE...IversonHazardous weather outlook, Feb 16, 3:36 PM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
336 PM EST Wed Feb 16 2022
OHZ003-006>009-017>019-027-028-172045-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-
336 PM EST Wed Feb 16 2022
...WIND ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY...
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH LATE
THURSDAY NIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 1 AM EST
FRIDAY...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ036-037-047-PAZ001-172045-
Marion-Morrow-Knox-Northern Erie-
336 PM EST Wed Feb 16 2022
...WIND ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY...
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH LATE
THURSDAY NIGHT...
This Hazardous Weather Outlook is for north central Ohio and
northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010>013-020-021-029-030-089-172045-
Lorain-Cuyahoga-Lake-Geauga-Medina-Summit-Richland-Ashland-
Ashtabula Lakeshore-
336 PM EST Wed Feb 16 2022
...WIND ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY...
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH LATE
THURSDAY NIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THURSDAY TO 1 AM EST
FRIDAY...
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ022-023-032-033-038-PAZ002-003-172045-
Portage-Trumbull-Stark-Mahoning-Holmes-Southern Erie-Crawford-
336 PM EST Wed Feb 16 2022
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH LATE
THURSDAY NIGHT...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ014-031-172045-
Ashtabula Inland-Wayne-
336 PM EST Wed Feb 16 2022
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH LATE
THURSDAY NIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THURSDAY TO 1 AM EST
FRIDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-172045-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
336 PM EST Wed Feb 16 2022
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
4 flood, 1 high wind, 1 flash flood. Local standard time, as filed.
High Wind, Erie
- When
- February 17, 2:45 AM EST
- Where
- Erie forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Social Media
- Coordinates
- 41.432, -82.700 (the zone’s center; the record gives no point)
Peak wind gust of 58 mph recorded in Huron.
Flash Flood, Erie
- When
- February 17, 10:49 AM EST to 11:45 AM EST
- Where
- Erie County, 1.21 mi ESE of Vermilion to 1.19 mi ESE of Vermilion
- Cause
- Ice Jam
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.414, -82.348
An ice jam had formed upstream of Vermilion near Mill Hollow and Bacon Woods reservation earlier in the month. Above normal temperatures and increased river flows due to snow melt and precipitation caused the ice jam to release, sending flood waters and ice chunks downstream to Vermilion. Residences along Riverside Drive were affected by flood waters and ice chunks were displaced from the river onto the roadway. Water quickly subsided within an hour.
Flood, Stark
- When
- February 17, 1:00 PM EST to February 18, 6:00 AM EST
- Where
- Stark County, 4.72 mi WSW of Battlesburg to 0.62 mi N of Wilmot
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $775,000
- Reported by
- Emergency Manager
- Coordinates
- 40.668, -81.450
Widespread flooding across Stark County due to a combination of snow melt and precipitation. Several roadways were closed and impassable throughout the county. An estimated several dozen homes took water into the basement from flooding throughout the county, with one to two dozen residences with first floor flooding. Several rivers in the county reached minor flood stage according to USGS river gages, including Zimber Ditch, Tuscarawas River, Nimishillen Creek, and Sandy Creek. Several news media articles reference at least a half dozen water rescues due to vehicles being driven into flooded roadways throughout the county, including the areas near Brewster, Beach City, and Waynesburg. A business near East Branch Nimishillen Creek in Louisville took in a few inches of water due to flooding of the river.
Flood, Portage
- When
- February 17, 11:00 PM EST to February 18, 12:00 PM EST
- Where
- Portage County, 2.57 mi S of Randolph to 1.93 mi N of Randolph
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Broadcast Media
- Coordinates
- 40.993, -81.259
Portage County Water Rescue team rescued several dozen animals from a flooded farm in Palmyra Township during the morning of February 18th, including ducks and chickens and a donkey. Some quail, chicken, and two rabbits perished in the flood waters. OH-44 was closed south of US-224 due to flooding.
Flood, Mahoning
- When
- February 17, 11:00 PM EST to February 18, 11:00 AM EST
- Where
- Mahoning County, 0.89 mi WNW of Shively Corners to 1.46 mi NNW of Shively Corners
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 41.124, -80.796
Widespread roadway flooding across the urban corridor of Mahoning County, with several reports of flooded basements.
Flood, Trumbull
- When
- February 17, 11:00 PM EST to February 18, 12:00 PM EST
- Where
- Trumbull County, 0.36 mi NNW of Mineral Ridge to 1.61 mi WNW of Leavittsburg
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 41.135, -80.772
Widespread flooding of roadways, residences, and businesses across the southeast half of Trumbull County due to heavy rainfall and snow melt. Report of a business flooded in Masury with 4 ft. of water in the basement. Additional flooding in Niles and Girard both due to overland rainfall and snow melt, but also flooding of the Mahoning River and backwater flooding of Meander Creek. Meander Creek closed South Main Street and McKees Lane in Niles. Eight residences in Girard reported basement flooding away from the river, with additional flooded residences near the river. Additional flooded streets reported in Hubbard and Warren, where two water rescues were performed after cars drove into the flooded roadways.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, February 17, 20226 deaths · $500 · 1 event
- Winter Storm in Kansas, February 17, 20224 deaths · 5 events
- Winter Storm in Indiana, February 17, 20221 death · 5 events
- Strong Wind in Alabama, February 17, 2022$21 million · 5 events
- Flooding and Strong Wind in New York, February 17 to 19, 2022$86,000 · 25 events
- Flash Flooding and Flooding in Kentucky, February 17 to 28, 2022$85,000 · 12 events
- Flooding in Ohio, February 17 to 18, 2022$25,000 · 36 events
- Damaging Wind in Oklahoma, February 17, 2022$125,000 · 65 kt wind · 1 event
- Winter Weather in Indiana, February 17, 2022$100,000 · 1 event
- Winter Storm and Winter Weather in Missouri, February 17, 20224 injured · 15 events
- Flooding in Ohio, February 17 to 19, 2022$40,000 · 17 events
- Strong Wind in Kentucky, February 17, 2022$22,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004447, 1011489, 1011493, 1012092, 1012093, 1012094.